Alabama, 2011

Tornado and Damaging Winds in Alabama, February 24 to 25, 2011

February 24 to 25, 2011 · NWS HUN · 36 events in 10 counties and zones

An intense fast moving squall line tracked east at 50 to 60 mph across north Alabama. Ahead of the line, southerly winds accelerated to 30 to 40 mph with a few gusts around 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An intense fast moving squall line tracked east at 50 to 60 mph across north Alabama. Ahead of the line, southerly winds accelerated to 30 to 40 mph with a few gusts around 60 mph. The winds knocked some trees and power lines down.

The QLCS produced several reports of wind damage mainly to trees and powerlines, causing sporadic power outages. A poorly fastened, but large chicken barn was destroyed near Battleground in northwest Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 23, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 23, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 PM CST WED FEB 23 2011

.UPDATE...
FOR 06Z AVIATION DISCUSSION
&&

.AVIATION...
IN GENERAL...VFR CONDITIONS ARE EXPECTED THROUGH THURSDAY AFTERNOON.
MAY SEE A BRIEF DROP TO MVFR LATE TONIGHT AS MOISTURE STREAMS INTO
THE REGION...BUT IF THIS OCCURS...CIGS SHOULD QUICKLY RECOVER
THURSDAY MORNING AS DEEP MIXING ENSUES. LLWS WILL PRESENT A PROBLEM
THROUGH THE OVERNIGHT HOURS TONIGHT AS STRONG LOW LEVEL WINDS BARREL
INTO THE REGION. THESE WINDS WILL BECOME STRONG GUSTS BY MID TO LATE
MORNING THURSDAY...WITH GUSTS APPROACHING 30KT BY THURSDAY
AFTERNOON. A BROKEN SQUALL LINE WILL BE NEAR MSL VERY LATE IN THE
PERIOD...AND THE 12Z TAFS WILL BE BETTER ABLE TO DEFINE THIS
SCENARIO.
&&

.DISCUSSION...
LIGHT RAIN SHOWERS ARE CONTINUING TO SPREAD ACROSS THE NORTHWESTERN
TWO THIRDS OF THE CWFA ATTM. OPTED TO INCREASE POPS IN THE NORTHWEST
TO ACCOUNT FOR THESE SHOWERS...AND FOR THE ADDITIONAL ACTIVITY
EXPECTED AS LOW LEVEL MOISTURE POOLS JUST TO THE NORTHWEST OF THE
CWFA /PER MOIST ASCENT ON THE I305/300K SURFACES AND STRENGTHENING
THETAE RIDGE/. MOST OF THIS ACTIVITY SHOULD BE LIGHT TO OCCASIONALLY
MODERATE...WITH MANY LOCATIONS RECEIVING ONLY A SPRINKLE. FARTHER TO
THE SOUTHEAST WHERE DEWPOINTS ARE STILL LINGERING IN THE 30S TO THE
EAST OF A SURFACE FRONT...PRECIPITATION SHOULD BE MORE LIMITED AS
LOW LEVEL WINDS CONTINUE TO INDICATE A SOUTHEASTERLY FETCH. IN THESE
AREAS...OPTED TO KEEP THE ISOLATED SHOWER MENTION...BUT ALSO TO DROP
TEMPERATURES A COUPLE DEGREES TO ACCOUNT FOR THE LOWER DEWPOINTS.

OTHERWISE...THE MAIN FOCUS FOR THE FORECAST CENTERS ON THE
DEVELOPING SURFACE LOW AND WHAT HAZARDS IT WILL BRING TO THE
TENNESSEE VALLEY LATE TOMORROW EVENING. IN ADDITION TO THE
THUNDERSTORM-ASSOCIATED WIND THREAT...THE 00Z NAM SUGGESTS THAT
GRADIENT WIND GUSTS MAY REACH ADVISORY CRITERIA OVER AT LEAST A
PORTION OF THE CWFA THURSDAY AFTERNOON. WILL WAIT FOR THE 00Z GFS TO
TRICKLE IN BEFORE MAKING ANY FINAL DECISIONS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Feb 23, 8:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CST WED FEB 23 2011

ALZ001>010-016-TNZ076-096-097-241100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
825 PM CST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE TENNESSEE
VALLEY THURSDAY NIGHT THROUGH FRIDAY MORNING ALONG A STRONG COLD
FRONT. THIS LINE WILL APPROACH THE MISSISSIPPI-ALABAMA BORDER AROUND
10 PM ON THURSDAY AND MOVE EASTWARD ACROSS THE STATE...ENDING BY
AROUND 8 AM ON FRIDAY. SOME OF THOSE STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT. HAIL...LOCALIZED HEAVY
RAINFALL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

ANOTHER ROUND OF NUMEROUS THUNDERSTORMS IS EXPECTED MONDAY...AS YET
ANOTHER STRONG COLD FRONT MOVES ACROSS THE AREA. EARLY INDICATIONS
CONTINUE TO SHOW A RISK FOR STRONG TO SEVERE STORMS WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THURSDAY EVENING.

CCC

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 strong wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Colbert County, 0.69 mi NNW of Cherokee
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.760, -87.973

A flag pole was bent almost to the ground by winds and a large pine tree was blown down onto power lines in the Cherokee community.

Thunderstorm Wind, Lawrence

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lawrence County, 2.59 mi SSE of Wren
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
34.394, -87.268

Trees were blown down at the intersection of CR 190 and 90 in the Speake area.

Thunderstorm Wind, Lawrence

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lawrence County, 1.73 mi SE of Wren
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
34.416, -87.255

Trees were blown down near the intersection of CR 188 and CR 92.

Thunderstorm Wind, Lawrence

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lawrence County, 5.4 mi NNE of Pool
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
34.416, -87.170

Trees were blown down on highway 36 near the Speake Volunteer Fire Department.

Thunderstorm Wind, Lawrence

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lawrence County, 2.83 mi E of Hatton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
34.572, -87.370

Trees were blown down on CR 150 north of highway 157 in the Loosier community.

Thunderstorm Wind, Lawrence

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lawrence County, 5.81 mi W of Speake
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
34.436, -87.170

Trees were blown down on CR 203.

Thunderstorm Wind, Morgan

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Morgan County, 1.59 mi NNW of Hartselle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.450, -86.943

Roof damage occurred due to high winds.

Thunderstorm Wind, Morgan

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Morgan County, 1.66 mi SW of Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.481, -86.868

A large pine tree was blown down on Tall Pine road.

Thunderstorm Wind, Madison

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Madison County, 2 mi N of Redstone Aaf
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.708, -86.707

A moderate size tree was blown down on the side of the road near the intersection of Old Madison Pike and Slaughter road. It's trunk was approximately 24 inches in diameter. Many large tree branches were also blown down.

Thunderstorm Wind, Lauderdale

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lauderdale County, 0.7 mi S of Rhodesville
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
34.860, -87.869

Trees were blown down and a trampoline was blown onto the road near the intersection of CR 189 and CR 213.

Thunderstorm Wind, Lauderdale

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Lauderdale County, 0.41 mi WNW of Florence
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.801, -87.677

Over sixty mph winds were estimated in downtown Florence.

Thunderstorm Wind, Franklin

When
February 24, 12:00 AM CST to 12:05 AM CST
Where
Franklin County, 0.89 mi SSE of Phil Campbell
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
34.338, -87.693

Trees and power lines were blocking the road near the Marion/Franklin county border. Spotter relayed that it took two hours for the road to get cleared before he could drive through.

Strong Wind, Lawrence

When
February 24, 8:54 PM CST to 8:59 PM CST
Where
Lawrence forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

A tree was blown down 2 miles north of Moulton on CR 170.

Thunderstorm Wind, Colbert

When
February 24, 9:56 PM CST to 10:05 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.760, -87.970

Winds damaged a residence in downtown Cherokee at miles marker 8 on US-72.

Thunderstorm Wind, Colbert

When
February 24, 9:56 PM CST to 10:05 PM CST
Where
Colbert County, 0.57 mi W of Tuscumbia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.730, -87.710

Roof damage to JJS restaurant and People's Drug Storm on Highway 72 in Cherokee. Multiple power outages in Barton, Crooked Oak, Locust Shores, New Bethel, and Tuscumbia.

Thunderstorm Wind, Lauderdale

When
February 24, 10:13 PM CST
Where
Lauderdale County, 1.33 mi WNW of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.840, -87.800

An estimated wind gust to 60 mph was observed in Oakland. Power outages were also reported.

Strong Wind, Madison

When
February 24, 10:15 PM CST to 10:20 PM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A tree was blown down on 9th Avenue in Huntsville.

Thunderstorm Wind, Franklin

When
February 24, 10:23 PM CST
Where
Franklin County, 0.69 mi S of Russellville
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.510, -87.730

Media reported a 63 mph wind gust measured from Alfa camera.

Thunderstorm Wind, Lawrence

When
February 24, 10:25 PM CST to 10:30 PM CST
Where
Lawrence County, 1.74 mi E of Leola
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
34.378, -87.290

Several trees were knocked down on Leola road near the edge of Bankhead National Forest.

Thunderstorm Wind, Limestone

When
February 24, 10:37 PM CST to 10:43 PM CST
Where
Limestone County, 4.48 mi WSW of Wheeler Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.800, -87.220

Multiple trees were blown down near highway 72.

Thunderstorm Wind, Morgan

When
February 24, 10:55 PM CST to 11:00 PM CST
Where
Morgan County, 1.33 mi WNW of Mt Tabor
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Storm Chaser
Coordinates
34.440, -86.890

Several trees were knocked down. Some trees also had limbs five inches in diameter snapped off.

Tornado, Cullman

When
February 24, 11:10 PM CST to 11:11 PM CST
Where
Cullman County, 1.52 mi E of Battleground to 1.75 mi E of Battleground
Rating
EF0
Path length
0.24 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
34.301, -86.973

An EF-0 tornado with maximum winds of 75 mph and a path width of 20 yards tracked about one quarter mile on a farm just east of battleground. The tornado first snapped and twisted four tall hardwood trees before advancing northeast and destroying a large but unoccupied chicken barn. Metal and wood debris was shredded and twisted amongst nearby trees and damaged the adjacent home and a mobile home.

Thunderstorm Wind, Madison

When
February 24, 11:10 PM CST to 11:15 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
47 kt (54 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -86.750

An estimated gust to 54 mph was reported in Harvest.

Thunderstorm Wind, Madison

When
February 24, 11:10 PM CST to 11:15 PM CST
Where
Madison County, 2.99 mi SSE of Madison Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.860, -86.700

A tree was blown down at the intersection of Quarter Mountain road and Carter's Gin road.

Thunderstorm Wind, Madison

When
February 24, 11:10 PM CST to 11:15 PM CST
Where
Madison County, 2.99 mi SSE of Madison Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.860, -86.700

A tree was blown down at the intersection of Quarter Mountain road and Carter's Gin road.

Thunderstorm Wind, Morgan

When
February 24, 11:13 PM CST to 11:18 PM CST
Where
Morgan County, 1.33 mi WNW of Hartselle Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
34.410, -86.950

Several pine and oak trees and power poles were blown down. Also awning was blown off of a mobile home on Garner road.

Thunderstorm Wind, Morgan

When
February 24, 11:13 PM CST to 11:18 PM CST
Where
Morgan County, Massey
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.370, -87.020

Some windows were blown out in a mobile home.

Thunderstorm Wind, Morgan

When
February 24, 11:15 PM CST to 11:20 PM CST
Where
Morgan County, 2.15 mi SSE of Oak Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.450, -86.990

A tree was blown down on Forrest Chapel road in Oakridge.

Thunderstorm Wind, Madison

When
February 24, 11:15 PM CST to 11:20 PM CST
Where
Madison County, 1.7 mi W of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
34.750, -86.580

A railroad arm was broken on Oakwood Ave.

Thunderstorm Wind, Cullman

When
February 24, 11:20 PM CST to 11:25 PM CST
Where
Cullman County, 0.9 mi SW of Cullman
Measured
44 kt (51 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.170, -86.840

An estimated wind gust of 51 mph was reported in Cullman.

Thunderstorm Wind, Cullman

When
February 24, 11:20 PM CST to 11:25 PM CST
Where
Cullman County, 2.33 mi NW of Cullman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.206, -86.856

The Piggly Wiggly sign was damaged near Cullman.

Thunderstorm Wind, Cullman

When
February 24, 11:30 PM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.180, -86.840

A 61 mph wind gust was estimated in downtown Cullman.

Thunderstorm Wind, Marshall

When
February 24, 11:50 PM CST to 11:55 PM CST
Where
Marshall County, Arab
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.320, -86.500

A tree was blown down on a residence in Arab.

Thunderstorm Wind, Dekalb

When
February 25, 12:30 AM CST to 12:35 AM CST
Where
Dekalb County, 0.57 mi E of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.270, -85.860

A tree was blown down on highway 68.

Thunderstorm Wind, Dekalb

When
February 25, 12:30 AM CST to 12:35 AM CST
Where
Dekalb County, 2.36 mi NNW of New Home
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.630, -85.740

A tree was reported down on a house in Henager. Little structural damage occurred.

Thunderstorm Wind, Dekalb

When
February 25, 12:44 AM CST to 12:49 AM CST
Where
Dekalb County, 0.57 mi E of High Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.580, -85.590

A tree was blown down, which knocked down some powerlines on highway 117 nearthe Mentone Post Office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284855, 284856, 284857, 284858, 284859, 284860, 284861, 284862, 284863, 284864, 284865, 284866, 283953, 283951, 283961, 283954, 284854, 283963, 283971, 283978, 283977, 283920, 283967, 283985, 283986, 283980, 283982, 283983, 283990, 283975, 285739, 283988, 283989, 283994, 284851, 284853.